What Is a Product
Product problems should be reported to the
FDA when there is a concern about the quality, authenticity,
performance, or safety of any medication or device.
Problems with product quality may occur during
manufacturing, shipping, or storage. They include:
With drugs, a pharmacist is often the first
to recognize a product quality problem. Nurses are often
the first to recognize a problem with a medical device.
Report these suspicions to FDA through MedWatch.
- A physician reported to her hospital
pharmacist that she suspected the epoetin alfa administered
to a patient might be counterfeit due to unusual local
reaction to the injection. The pharmacist, after inspecting
the vial, label, and packaging, noted differences in
the quality of the packaging between the suspect sample
and other lots. A MedWatch report was submitted to FDA.
Subsequent investigations determined that the product
was counterfeit and contaminated with bacteria.
A customer returned to
the pharmacy after purchasing a bottle of a liquid
antacid and complained about the foul odor coming from
the product when it was opened. The pharmacist took
note of the terrible odor and also observed that the
plastic bottle container was distended. The customer
was given a similar product to replace this antacid.
Next, the pharmacist checked the storeroom stock and
checked the lot numbers of the affected product. Then
the FDA was contacted to relay this drug product quality
concern and to provide the necessary facts to investigate
this production lot.
While stocking a box
of 15 cc bottles of Syrup of Ipecac, a pharmacy technician
noticed that one translucent bottle labeled as Syrup
of Ipecac had a much brighter color than the rest.
FDA was immediately contacted through its voluntary
reporting program. Within one day an investigation
was underway. It was discovered that the translucent
product was not Syrup of Ipecac but another agent,
that while not toxic would not produce the desired
effect of Syrup of Ipecac if used to treat a case of
poisoning. The investigation of this labeling mix-up
resulted in the product being recalled.
A pharmacist observed
that a 5cc unit bottle of diphenhydramine syrup made
a rattling noise when shaken. After removing the seal,
it became obvious that the noise was caused by loose
glass fragments floating in the syrup. Recognizing
the life-threatening nature of this product if swallowed,
FDA was contacted. An FDA investigator picked up the
samples and initiated an investigation at the manufacturer.
The results revealed a problem with the production
of glass bottles. This report resulted in a nationwide
recall of the product.
A nurse noted a frayed
cable leading to the pendant (hand control) of a hospital
bed. An investigation showed that the wiring was faulty
and had a tendency to fray at its point of entry into
the pendant housing. This presented a potential electric
shock and/or fire hazard. A recommendation for recall
affected 33,155 pendants in distribution.